Illinois, 2019Damaging Winds and Lightning Strike in Illinois, May 8, 2019
May 8, 2019 · NWS ILX · 3 events in 2 counties and zones
Widely scattered strong thunderstorms developed in the vicinity of a warm front during the late afternoon and evening of May 8th. A few of the cells produced damaging wind gusts and one storm caused a lightning strike that damaged a utility pole near El Paso.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widely scattered strong thunderstorms developed in the vicinity of a warm front during the late afternoon and evening of May 8th. A few of the cells produced damaging wind gusts and one storm caused a lightning strike that damaged a utility pole near El Paso.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 8, 7:47 PM CST, 8 minutes earlier.
Area forecast discussion, May 8, 7:47 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
847 PM CDT Wed May 8 2019
.UPDATE...
Issued at 847 PM CDT Wed May 8 2019
Narrow line of convection formed earlier this evening and is now
across northeast Illinois and southeast Wisconsin. Still seeing
some isolated storms here and there over central Illinois though.
Radar mosaics showing narrow convection also developing over Iowa
ahead of the cold front, and showers/isolated storms lifting out
of southeast Missouri. Short range models in good agreement with
an expansion in rain coverage by late evening, and PoP's were
adjusted accordingly. Also updated the rain chances into Thursday,
dropping them off quicker west of I-55 as the front should be
clearing that area in the 6-9 am time frame.
&&
.SHORT TERM...(This evening through Thursday)
ISSUED AT 305 PM CDT Wed May 8 2019
SPC mesoanalysis shows warm front has moved into north central
portion of IL with winds gradually shifting to south southeast.
MUCAPE values with and south of warm front around 2000, but upper
ridge aloft aiding in suppressing of development without the
presence of any low level convergent forcing. Expect development
possible on trough seen over northeast MO closer to the IA low
center this evening with better shear in that area in the area of
the warm front. Satellite imagery shows upper low center in west
central KS and slow to move out.
Overnight the surface low and upper system will move to the
northeast, and drag trailing trough into the state. Scattered
convection possible on the boundary overnight, but best dynamics
aloft and lift will be in area of the low and so only small chance
of significant convection over region.
main cold front to move into region by morning Thursday, and bring
cooler air and a few showers with it. Southeast CWa and southern
IL however, will have best chance for some significant pcpn, as a
secondary short wave moves out of the southern plains trough and
develops a minor low on the front moving into the OH valley area.
Therefore, best pcpn for CWA in the southeast, continuing into
Thursday in that area.
.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 305 PM CDT Wed May 8 2019
For the long range, a different pattern will set up with mainly
northwest flow aloft and dry conditions. There will be some minor
chances for some rain at times. but the main trend will be cooler
and dry.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 631 PM CDT Wed May 8 2019
Line of showers/storms has been recently developing across central
Illinois, and will very soon be within 5NM of KPIA. Have included
some TEMPO periods of MVFR visibility there for the next couple
hours, as this line passes. Any impacts at KBMI are probably still
a couple hours off, and more toward mid/late evening further
south. However, similar TEMPO periods were included at the other
sites. Ceilings will gradually deteriorate as the rain becomes
more widespread overnight, and a short period of IFR conditions
appears likely early Thursday morning immediately ahead of a cold
front. This front will result in a shift to west winds as early as
12-13Z at KPIA, and 16-17Z at KCMI.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...Geelhart
SHORT TERM...Goetsch
LONG TERM...Goetsch
AVIATION...Geelhart
Hazardous weather outlook, May 8, 2:03 PM CST, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
303 PM CDT Wed May 8 2019
ILZ027>031-037-091100-
Knox-Marshall-Peoria-Stark-Tazewell-Woodford-
303 PM CDT Wed May 8 2019
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...TONIGHT...
Strong thunderstorms will be possible this afternoon and
evening...with the main threats from the storms being strong wind
gusts and small hail. An isolated tornado may still be possible
from the strongest storm. In addition, locally heavy rainfall may
create flash flooding.
Moderate flooding will continue along the Illinois River from
Henry to Peoria for the next several days.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
Thunderstorms will continue into Thursday: however, severe weather
is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may still be required later today...mainly
between 4pm and 11pm.
ILZ036-040-041-047-049-050-091100-
Cass-Fulton-Mason-Morgan-Schuyler-Scott-
303 PM CDT Wed May 8 2019
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...TONIGHT...
Strong thunderstorms will be possible this afternoon and
evening...with the main threats from the storms being strong wind
gusts and small hail. An isolated tornado may still be possible
from the strongest storm. In addition, locally heavy rainfall may
create flash flooding.
Major flooding will continue along the Illinois River from Havana
downstream for the next several days.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
Thunderstorms will continue into Thursday: however, severe weather
is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may still required later today...mainly
between 4pm and 11pm.
ILZ038-042>046-048-051>057-061-091100-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
McLean-Menard-Moultrie-Piatt-Sangamon-Shelby-Vermilion-
303 PM CDT Wed May 8 2019
This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.
.DAY ONE...TONIGHT...
Scattered thunderstorms will develop late this afternoon, then
will continue through tonight. While widespread severe weather is
not anticipated, a few of the storms could produce gusty winds,
small hail, and heavy rainfall leading to localized flash
flooding.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
Thunderstorms will continue into Thursday. A few of the cells
could produce gusty winds and heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ062-063-066>068-071>073-091100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
303 PM CDT Wed May 8 2019
This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.
.DAY ONE...TONIGHT...
Thunderstorms will develop tonight. While widespread severe
weather is not anticipated, a few of the storms could produce
gusty winds, small hail, and heavy rainfall leading to localized
flash flooding.
Minor flooding will continue along the Wabash River for the next
several days.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
Thunderstorms will continue into Thursday. A few of the cells
could produce gusty winds and heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
HJS
In the hours before
Special weather statement, May 8, 5:52 PM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Lincoln IL
652 PM CDT WED MAY 8 2019
ILZ029>031-090030-
Marshall-Peoria-Woodford-
652 PM CDT WED MAY 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL...NORTHWESTERN
WOODFORD...AND CENTRAL PEORIA COUNTIES UNTIL 730 PM CDT...
At 651 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spring Bay, moving northeast at 55 mph. This was part of a line of
storms that extended south to near Manito.
Half inch hail and wind gusts up to 50 mph will be possible with
this storm. The storm produced a 44 mph wind gust at the Peoria
airport at 643 PM.
Locations impacted include...
Peoria, Lacon, East Peoria, Bartonville, Chillicothe, Creve Coeur,
West Peoria, Henry, Bellevue, Rome, Dunlap, Hanna City, Spring Bay,
Sparland, Bay View Gardens, Camp Grove, Kickapoo, Peoria Heights,
Norwood and Hopewell.
This includes the following highways...
Interstate 474 between mile markers 0 and 9.
Interstate 74 between mile markers 80 and 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.
&&
LAT...LON 4115 8933 4112 8933 4111 8936 4110 8935
4110 8924 4074 8952 4074 8955 4071 8955
4066 8962 4065 8961 4058 8966 4065 8987
4097 8969 4098 8964 4107 8964 4114 8960
TIME...MOT...LOC 2351Z 218DEG 47KT 4082 8961
GeelhartLocal storm report, May 8, 6:33 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
733 PM CDT WED MAY 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND GST PEORIA INTERNATIONAL AI 40.67N 89.68W
05/08/2019 M49 MPH PEORIA IL ASOS
0658 PM TSTM WND GST 1 WNW CHILLICOTHE 40.92N 89.52W
05/08/2019 E50 MPH PEORIA IL TRAINED SPOTTER
&&
25Lightning, Woodford
- When
- May 8, 7:55 PM CST to 7:56 PM CST
- Where
- Woodford County, 0.69 mi WSW of El Paso
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 40.728, -89.033
Lightning struck a utility pole and caused power lines to fall on I-39 near El Paso. No other damage was reported.
Thunderstorm Wind, Macon
- When
- May 8, 7:55 PM CST to 8:00 PM CST
- Where
- Macon County, 0.33 mi WSW of Emery
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.978, -88.956
A tree was blown down near the intersection of US-51 and Emery Road north of Forsyth.
Thunderstorm Wind, Macon
- When
- May 8, 7:55 PM CST to 8:00 PM CST
- Where
- Macon County, 0.21 mi ESE of Emery
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 39.979, -88.946
An empty semi trailer was blown over on Emery Road.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Mississippi, May 8 to 9, 2019$2.0 million · EF1 · 39 events
- Tornado and Flash Flooding in Arkansas, May 8, 20199 injured · $208,000 · EF1 · 14 events
- Rip Current in Florida, May 8, 20191 death · 1 event
- Tornadoes and Flash Flooding in Louisiana, May 8 to 9, 2019$1.5 million · EF1 · 29 events
- Flash Flooding and Hail in Texas, May 8 to 11, 2019$6.5 million · 4 in hail · 16 events
- Tornadoes and Flash Flooding in Louisiana, May 8 to 9, 2019$728,000 · EF1 · 15 events
- Tornadoes and Flash Flooding in Texas, May 8 to 9, 2019$135,000 · EF1 · 17 events
- Flash Flooding and Flood in Arkansas, May 8 to 9, 2019$500,000 · 55 kt wind · 5 events
- Wildfire in Oregon, May 8, 2019$300,000 · 1 event
- Flash Flood and Damaging Winds in Arkansas, May 8, 2019$50,000 · 61 kt wind · 4 events
- Tornado and Flash Flooding in Texas, May 8, 2019$45,000 · EF0 · 4 events
- Coastal Flood in Ohio, May 8 to 13, 2019$35,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819465, 819466, 819467.